Neurology· Topic 10.10 Diseases of muscle and neuromuscular junction· 10.10.7

Drug-induced myopathy

Drug-induced myopathy spans a spectrum from asymptomatic creatine kinase elevation to rhabdomyolysis and is caused by statins (most common), glucocorticoids, colchicine, hydroxychloroquine, zidovudine, amiodarone, alcohol, and cocaine, each with a distinct mechanism, time course, and presentation. The critical distinction is toxic myopathy that resolves with drug withdrawal versus statin-associated anti-HMGCR necrotizing myopathy, which persists after discontinuation and requires immunosuppression.

9 min read2 practice questions8 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Drug-induced myopathy is a spectrum, not one disease: asymptomatic CK elevation and myalgia at the mild end, overt weakness and, rarely, rhabdomyolysis at the severe end.

  • Epidemiology

    Statins cause the most cases overall: muscle symptoms occur in no more than 1% of users; myopathy and rhabdomyolysis together occur in under 0.1%, usually in the first year after a dose increase or added interacting drug.

  • Risk factors

    Higher statin dose and lipophilic statins (simvastatin, atorvastatin, lovastatin) exceed hydrophilic agents (rosuvastatin, pravastatin); a CYP3A4 inhibitor or fibrate (fenofibrate, gemfibrozil) raises statin levels further.

  • Pathophysiology

    Statins usually cause direct toxic myopathy via mevalonate pathway inhibition; a minority instead develop autoimmunity, statin exposure upregulating HMGCR in regenerating fibers and triggering…

  • Clinical features

    Statin myopathy: symmetric proximal pain and/or weakness (sometimes only nonspecific low back pain), CK up to about 10x the upper limit of normal (ULN), usually within the first year.

  • Differential diagnosis

    Statin-associated anti-HMGCR necrotizing myopathy: weakness persists after statin withdrawal with markedly elevated CK; the most dangerous mimic to miss, since it needs immunosuppression, not observation.

  • Diagnosis

    There is no single formal criteria set; diagnosis rests on clinical assessment plus muscle enzymes, EMG, and biopsy when needed, anchored to temporal correlation with a myotoxic agent.

  • Management

    First, discontinue the offending agent for essentially all causes; this alone resolves most cases over days to weeks.

  • Complications

    Acute kidney injury from rhabdomyolysis-induced pigment nephropathy, driven by myoglobin-mediated tubular injury and volume depletion; risk rises sharply above CK 5000 U/L.

  • Prognosis

    Toxic (non-immune) myopathy generally resolves rapidly with discontinuation: statin symptoms and CK typically normalize within weeks.

  • Prevention

    Do not check baseline CK before starting a statin in an asymptomatic patient; check CK only when muscle pain or weakness develops.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.